Alert archive / Montana / Wind Chill Warnings in 2023
Wind Chill Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this wind chill warning at Feb 23, 2023, 3:15 AM MST for 4 counties in Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2023, 3:15 AM MST (10:15 UTC)
- Expired
- Feb 23, 2023, 12:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WWUS45 KMSO 231015 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 315 AM MST Thu Feb 23 2023 MTZ007-231900- /O.UPG.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ /O.NEW.KMSO.WC.W.0002.230223T1015Z-230223T1500Z/ /O.NEW.KMSO.WC.Y.0003.230223T1500Z-230223T1900Z/ Butte/Blackfoot Region- 315 AM MST Thu Feb 23 2023 ...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON MST TODAY... * WHAT...For the Wind Chill Warning, dangerously cold wind chills. Wind chills as low as 45 below zero. For the Wind Chill Advisory, very cold wind chills as low as 30 below zero. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...For the Wind Chill Warning, until 8 AM MST this morning. For the Wind Chill Advisory, from 8 AM this morning to noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ001-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Kootenai/Cabinet Region- 315 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ002-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ West Glacier Region- 315 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ003-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Flathead/Mission Valleys- 315 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until noon MST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ004-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Lower Clark Fork Region- 315 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ005-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Missoula/Bitterroot Valleys- 315 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until noon MST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IDZ005-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Northern Clearwater Mountains- 215 AM PST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 20 below zero. * WHERE...Elk River, Highway 11 Pierce to Headquarters, and Pierce. * WHEN...Until 11 AM PST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ043-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Potomac/Seeley Lake Region- 315 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
2 follow-up statements
001 WWUS45 KMSO 231425 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 725 AM MST Thu Feb 23 2023 MTZ007-231900- /O.CAN.KMSO.WC.Y.0003.230223T1500Z-230223T1900Z/ /O.EXT.KMSO.WC.W.0002.000000T0000Z-230223T1900Z/ Butte/Blackfoot Region- 725 AM MST Thu Feb 23 2023 ...WIND CHILL WARNING NOW IN EFFECT UNTIL NOON MST TODAY... ...WIND CHILL ADVISORY IS CANCELLED... * WHAT...Dangerously cold wind chills. Wind chills as low as 45 below zero. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ MTZ001-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Kootenai/Cabinet Region- 725 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 45 below zero. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ002-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ West Glacier Region- 725 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 55 below zero. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 5 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ003-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Flathead/Mission Valleys- 725 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * WHEN...Until noon MST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ004-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Lower Clark Fork Region- 725 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 40 below zero. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to Haugan. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ005-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Missoula/Bitterroot Valleys- 725 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until noon MST today. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IDZ005-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Northern Clearwater Mountains- 625 AM PST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Elk River, Highway 11 Pierce to Headquarters, and Pierce. * WHEN...Until 11 AM PST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ043-231900- /O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ Potomac/Seeley Lake Region- 725 AM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills. Wind chills as low as 50 below zero. * WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * WHEN...Until noon MST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
572 WWUS45 KMSO 231907 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1207 PM MST Thu Feb 23 2023 MTZ007-241500- /O.EXP.KMSO.WC.W.0002.000000T0000Z-230223T1900Z/ /O.NEW.KMSO.WC.Y.0004.230223T1907Z-230224T1500Z/ Butte/Blackfoot Region- 1207 PM MST Thu Feb 23 2023 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY... ...WIND CHILL WARNING HAS EXPIRED... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * WHEN...Until 8 AM MST Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IDZ005-MTZ001>005-043-241500- /O.EXP.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/ /O.NEW.KMSO.WC.Y.0004.230223T1907Z-230224T1500Z/ Northern Clearwater Mountains-Kootenai/Cabinet Region- West Glacier Region-Flathead/Mission Valleys- Lower Clark Fork Region-Missoula/Bitterroot Valleys- Potomac/Seeley Lake Region- 1207 PM MST Thu Feb 23 2023 /1107 AM PST Thu Feb 23 2023/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST /7 AM PST/ FRIDAY... ...WIND CHILL ADVISORY HAS EXPIRED... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of north central Idaho and northwest and west central Montana. * WHEN...Until 8 AM MST /7 AM PST/ Friday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 22, 2:27 PM MST, 12 hours 48 minutes earlier.
Area forecast discussion, Feb 22, 2:27 PM MST, 12 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MST Wed Feb 22 2023
.DISCUSSION...The strong low pressure system still remains over
the western United States. The main impact from this low is the
entrenched arctic air and gusty east to northeast winds. The
combination of cold and wind will continue to create dangerous
wind chill readings through at least Thursday morning. Wind chill
advisories have been extended for many portions of the Northern
Rockies. The strongest winds and lowest wind chill readings appear
to be north of a line that extends from Orofino ID to Hamilton MT
over to Helena MT.
A few subtle disturbances will be moving through the trough
creating light snow showers. Southern Idaho county and along the
Continental Divide appear to have the best chance of experiencing
some light accumulations.
Beginning Friday temperatures will gradually rise with high
temperatures in the lower to mid 30s by Sunday afternoon. However
this is still cool as normal high temps in late February are in the
low 40s.
The large trough across the west will persist through the middle of
next week. The strongest energy will be in California and Desert
Southwest. This scenario will setup the Northern Rockies to be in
northwesterly flow with a series of weak to moderate weather
disturbances passing through much of next week. While snow is
expected everywhere, the mountain passes will receive the brunt of
impacts from snow accumulations.
Temperatures through next week will remain 10 degrees below normal
with high temps in the lower to mid 30s thanks to the longwave
trough persisting over the west.
&&
.AVIATION...East to northeast winds will continue to impact most
terminals for at least the next 24 hours. Wind gusts up to 35 mph
will be possible especially at KGPI and KMSO. Lingering light snow
showers will cause periods of visibility reduction at KBTM until
23/00z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory until noon MST Thursday for Kootenai/Cabinet
Region.
Wind Chill Advisory until noon MST Thursday for West Glacier
Region.
Wind Chill Advisory until noon MST Thursday for Flathead/Mission
Valleys.
Wind Chill Advisory until noon MST Thursday for Lower Clark Fork
Region.
Wind Chill Advisory until noon MST Thursday for
Missoula/Bitterroot Valleys.
Wind Chill Advisory until noon MST Thursday for Butte/Blackfoot
Region.
Wind Chill Advisory until noon MST Thursday for Potomac/Seeley
Lake Region.
ID...Wind Chill Advisory until 11 AM PST Thursday for Northern
Clearwater Mountains.
Wind Chill Advisory until 5 PM MST this afternoon for Eastern
Lemhi County.
&&In the hours before
Local storm report, Feb 22, 11:59 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1159 PM MST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM NON-TSTM WND GST 4 N CRESTON 48.24N 114.12W
02/22/2023 M53 MPH FLATHEAD MT MESONET
MESONET STATION FW5910 KALISPELL. THE WIND
DIRECTION WAS 107 DEGREES OR EAST, COMING
DOWN OFF OF THE SWAN RANGE.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 3:15 AM MST | Wind Chill Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 4 hr |
| Feb 23, 12:07 PM MST | Wind Chill Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 20 hr |
Nearby
Wind Chill Warnings in Montana, 2023Every wind chill warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.